Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Tylenol 2 and 3 dosage and tolerance


 clay70 - Fri Mar 07, 2008 2:34 pm

Hi there,
I suffer from trigger point pain in my hip area. I have tried every therapy to no avail and now am taking tylenol 2s and 3s. I will retire from the post office in 17 yrs. I take one tylenol 2 and one tylenol 3 four days a week, as it is the perfect amount to get me through the day. I would like to know: If i take this dosage for 17 years how will it affect my liver? as well, by taking this dosage, how long before i build up a tolerance to it causing me to have to "up" my dosage? Lastly, r there any alternative pain meds that won't affect my liver over the long run? I have tried anti-inflammatories like torydol and naprisin to no effect. only tylenol seems to help.
thanks
 R. Zein, Pharm D - Thu Mar 20, 2008 10:33 pm

User avatar Dear clay 70

the fact that you are taking both tablets four times a week and not on a continuous basis should not cause tolerance or liver damage. the maximum recommended daily doses of tylenol is 4 gm/day...which means 12 tablets of the 325 mg acetaminophen containing tablets or 8 tablets of the 500 mg acetaminophen containing tablets...
therefore the fact that you arent exceeding the maximum recommended daily dose of acetaminophen, liver damage should be a problem.

you mentioned that you have used NSAID like naproxen , and other pain meds like toradol. I am not sure if ibuprofen (another NSAID) worked for you. ibuprofen is very safe and effective pain relief medication, and it is a renally eliminated, which means it is handled by the kidney not the liver. IBUPROFEN IS ALSO AVAILABLE IN COMBINATION WITH NARCOTICS : DARVOCET. so this is another alternative for you.

like i said, as long as you are not exceeding 4 grams of acetaminophen/day, and that your pain is under control, there is no need to worry about liver damage


Thank you very much and remain blessed

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us